Closing Eyes While Eating May Be Sign Of Myasthenia
Dear Dr. Roach: When I sit and take a meal or drink coffee, my eyes slowly close! But I’m not asleep.
My daughter or son-in-law will speak my name or bump my foot to get me to open my eyes. I was having coffee the other day and actually dropped my cup. I am getting worried.
I’m 80 years old and in good health. — Anon.
Answer: The most concerning condition that comes to mind would be myasthenia gravis. It’s caused by antibodies at the site where the nerve tells the muscle what to do (called the neuromuscular junction).
The eyelids are the classic involved body site, with more than 50 percent of people affected predominantly in the eyelids. Double vision also is common in this condition.
Early on, myasthenia gravis has intermittent symptoms, but over time they become more persistent. I would recommend that you visit a neurologist.
Physical exam, blood tests and sometimes an EMG (a test of nerve and muscle activity) and a trial of medication in the office make the diagnosis.
Early symptoms of myasthenia gravis can be subtle, and it’s entirely possible that what you have is something much simpler.
Dear Dr. Roach: I am a 70-year-old woman in reasonably good health. For the past 18 months or so, I have had a vibration or fluttering in my chest. It happens only upon awakening — in the morning, middle of the night or after a nap. I’ve had an EKG and worn a Holter monitor for 24 hours.
My doctor seemed to think the results were normal, except for one short episode of a heart rate of 120.
I don’t want to sound like a hypochondriac, but it’s somewhat disconcerting, since it keeps happening.
Should I be concerned or pursue it further? — A.E.H.
Answer: Fluttering sensations in the chest are very common at all ages. Your doctor quite reasonably worried about an abnormal heart rhythm (arrhythmia), and a Holter monitor measures every heartbeat for 24 hours.
If you had the sensation while wearing the Holter monitor, and at the time of the symptoms you had a normal heart rhythm, that’s very good evidence that the sensation is not being caused by your heart rhythm.
Sometimes, if a person has no symptoms during the 24 hours, the doctor might order an event monitor, which is like a Holter that you wear for a month, and records only if you tell it to or if it recognizes an abnormality.
So, if you had symptoms during your Holter, I would be reassured that it’s not a heart-rhythm problem. If not, you should speak with your doctor about an event monitor. Not all fluttering is caused by heart-rhythm issues.
Muscle twitching (called fasciculations) in the chest muscles causes similar symptoms.
Dear Dr. Roach: I have cutaneous T-cell lymphoma — Sezary syndrome. CTCL is a cancer of the lymphocytes (white blood cells) that primarily involves the skin. I am at advanced stage 4A, and it has involved my lymph nodes. After three years of treatment, I am now on chemotherapy.
Please inform your readers about this disease, because early detection by doctors is so important. — I.
Answer: Sezary syndrome is a rare disease (less than 1 case per million people yearly). It is a type of skin lymphoma, but it also has malignant T-cells in the blood (leukemia).
It is almost always found in people over age 30.
The hallmark of Sezary syndrome is a diffuse red rash covering more than 80 percent of the body. The diagnosis is made via skin biopsy and sophisticated blood testing. It must be suspected in order to make the diagnosis.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.